Hail, Washington
- When
- April 22, 3:50 AM CST
- Where
- Washington County, 3.79 mi SW of De Soto
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.460, -96.120
Public reported via social media, penny to quarter size hail.
Weak storms were observed across the area producing one severe hail report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Weak storms were observed across the area producing one severe hail report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 22, 2:25 AM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
325 AM CDT Fri Apr 22 2022
.DISCUSSION...
Issued at 325 AM CDT Fri Apr 22 2022
Winds and thunderstorm chances are the primary forecast concerns
through Saturday, although we could hit the extreme fire danger
category by mid to late Saturday afternoon in about the northwest
half of the forecast area.
After the fog burned off yesterday, it turned out to be a decent day
with highs in the upper 60s and lower 70s at most spots. The wind
was tolerable and a few locations even had a little rain. Storms
became a bit higher in coverage overnight. Those will probably last
several more hours before moving northeast out of the forecast area
by mid to late morning. Isolated severe weather is possible, mainly
in the form of hail, but a few storms have produced gusty winds.
There is a 40 to 60 knot low level jet early this morning, with
highest values mostly to our west. That will weaken after sunrise
today, then redevelop tonight.
Water vapor satellite imagery early this morning in combination with
recent RUC model initializations showed a strong mid level system
digging into CA. Height falls associated with that will progress
toward the Four Corners region by 21Z today, into western NE after
midnight tonight, then to the ND/SD/MN border area by Saturday
evening. A closed low at 500 mb will be strengthening as it tracks
from WY this evening to southeast ND by late Saturday night. Several
centers of low pressure at the surface were located over WY and CO
at 3 am this morning, which will help maintain strong southerly flow
in our area today into Saturday. Dewpoints locally at 3 am ranged
from the lower 40s at the SD border to near 60 at the KS border.
Moist low level air (surface dewpoints in the upper 50s and lower
60s) will overspread all of the area today and tonight. Drier air
should work in behind the cold front Saturday afternoon (dropping
dewpoints into the lower 30s in northeast NE). That will push the
fire danger to the very high and possibly extreme category behind
the front.
Relative to winds, we will keep the high wind watch going for
tonight, but will be issuing a wind advisory for eastern NE today.
That will start in 2 segments, one at 10 am and one at 1 pm. Expect
gusts over 40 mph at times. Strong winds are likely to continue for
tonight and also for Saturday ahead of the cold front. So the wind
advisory will likely need extension later today, when we make a
decision on whether or not we may need a high wind warning for
portions of the forecast area. A wind advisory may also be needed
for Saturday.
Relative to severe storm chances later today, tonight and Saturday,
there is a decent amount of uncertainty. The most likely scenario
after storms exit the area this morning is that we will not have
much going on until later tonight. Some storms could go up with
the unstable airmass, but there is not much of a trigger or focus.
Storms will mostly likely develop out over the high Plains this
evening. Some storms could develop across northeast NE during the
mid to late evening. The main convective line may not hold
together as it tracks east later tonight. So again, a lot of
uncertainty. Then there will be another chance for severe weather
mainly from late Saturday afternoon into the evening in southeast
NE/southwest IA ahead of the cold front in the moist air.
High temperatures today should vary from around 90 in our far
western counties to upper 70s and lower 80s in southwest IA. Expect
lows tonight in the 60s and then highs Saturday from the mid 70s to
lower 80s.
Dry weather is expected from Sunday through Tuesday night, then it
may turn a bit more active for Wednesday into Friday. Highs will
reach the 50s north and 60s south on Sunday, be mainly in the 50s
Monday, then 60s Tuesday. Expect highs in the 60s and 70s later in
the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1124 PM CDT Thu Apr 21 2022
Another round of showers and storms will be possible overnight
tonight. Although coverage could be hit or miss, the the best
chance for storms impacting the TAF sites will be from 06-09Z. LLWS
is expected at all sites while gusty winds will ramp up Friday
morning. Windy conditions will persist through the afternoon
hours, with VFR conditions returning shortly after 18Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 1 PM this afternoon to 7 PM CDT this evening
for NEZ011-012-015>018-030>034-042>045-051>053-067-068-
090>093.
Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for NEZ050-065-066-078-088-089.
High Wind Watch from this evening through Saturday morning for
NEZ011-012-016>018-030>032-042-043-050-065-078-088.
IA...None.
&&
DISCUSSION...Miller
AVIATION...KGHazardous Weather Outlook National Weather Service Omaha/Valley NE 354 AM CDT Fri Apr 22 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-222300- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 354 AM CDT Fri Apr 22 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Thunderstorms will be moving across parts of eastern Nebraska and southwest Iowa this morning. A few storms could produce hail and strong winds, mainly before 9 am. Strong southerly winds are expected this afternoon for much of the area and a wind advisory has been issued for eastern Nebraska. Gusts from 40 to 50 mph will be possible. The strong winds may continue into tonight and Saturday ahead of a cold front. The strongest winds tonight will be possible mainly west of a line from Beatrice and Lincoln to West Point and Pender. Tree damage or isolated power outages could occur. There is a chance for thunderstorms this evening and tonight. At this time, the highest chance for any severe storms looks to be across northeast Nebraska from about 8 pm this evening until 2 am Saturday. Hail and strong winds are expected to be the main hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional severe thunderstorm activity is possible ahead of a cold front Saturday afternoon in southwest Iowa and parts of southeast Nebraska. Strong southerly winds will continue Saturday. The potential exists for peak wind gusts in the 45 to 55 mph range. These winds will make travel difficult for high profile vehicles, especially along east to west highways like Interstate 80. Tree damage or isolated power outages may also occur. Fire danger should reach the very high category across northeast Nebraska Saturday afternoon and could rise into the extreme category. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed today or tonight, but please pass along any severe weather reports.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
146 AM CDT Fri Apr 22 2022
NEZ030-042-220715-
Platte NE-Boone NE-
146 AM CDT Fri Apr 22 2022
...A strong thunderstorm will impact portions of west central Platte
and southern Boone Counties through 215 AM CDT...
At 146 AM CDT, Doppler radar was tracking a strong thunderstorm over
Belgrade, or 34 miles west of Columbus, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Edward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern Nebraska.
&&
LAT...LON 4165 9824 4164 9774 4152 9779 4153 9788
4151 9789 4151 9804 4150 9804 4150 9809
4148 9810 4148 9827
TIME...MOT...LOC 0646Z 191DEG 20KT 4147 9801
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PetersenThe Omaha radar (KOAX), 26 km away, was scanning. The volume nearest the first event began at 09:48 UTC.
1 hail. Local standard time, as filed.
Public reported via social media, penny to quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020054.